Hail, Salem (C)
- When
- April 15, 12:55 PM EST
- Where
- Salem (C) County, 1.1 mi W of Salem (C)
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.300, -80.070
A warm front lifted across the region with accompanying showers and storms. One of these storms moved through the Salem/Roanoke region and producing damaging winds and nickle sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A warm front lifted across the region with accompanying showers and storms. One of these storms moved through the Salem/Roanoke region and producing damaging winds and nickle sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 12:27 PM EST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 127 PM EDT Sat Apr 15 2017 .SYNOPSIS... A warm front will lift north across the area Saturday, before reaching New England by Sunday, allowing for well above normal temperatures and spotty showers and storms. A cold front will reach our area from the northwest Sunday night into Monday, then stall in North Carolina on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM EDT Saturday... Isolated showers and thunderstorms have popped up across the mountains this afternoon. Some of these storms will move east of the Blue Ridge through the rest of the afternoon. Modest instabilities and dew points into the upper 50s to lower 60s will bring heavy rain and small hail to the stronger storms. Ridging aloft should keep storms from going severe. As of 300 AM EDT Saturday... A few showers developed early this morning north of a quasi- stationary boundary on the northern nose of a low-level theta-e axis. The Rapid Refresh numerical weather model was one of the few to anticipate this, and has this spotty area of precip exiting before 12z. The forecast was updated to reflect this solution. This boundary will lift north through our area today as an upper ridge builds into the region. Total precipitable water values have steadily been increasing over the past 12 hours, and the short range models continue to build PWAT values today, before veering low level winds shift axis of deepest moisture to the east tonight. One of the biggest uncertainties in today's forecast is the coverage of precip today. The advancing northward front and increasing low level moisture should spark at least widely scattered showers and a few storms, especially in the mountains and foothills, but it is curious that the RAP, which performed best with the early morning precip, is least bullish with precip coverage today, with each HRRR run also backing off on coverage. Considering there will be little, if any, upper level support today, will keep POPS in the slight to low chance category today. As for temps, guidance has been much too cool over the past couple of days, and with skies becoming partly cloudy and 850mb temps expected to be warmer than Friday, went a couple of degrees warmer than most guidance for highs today. With the low level focus for precipitation north of our area tonight, and the loss of heating, widely scattered showers/storms will wane this evening. Most guidance has also exhibited a cold bias on low temps, and leaned toward the warmer guidance for lows tonight. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 345 AM EDT Saturday... The warm front that has been draped across VA/WV for the past several days will finally lift well north of the region into PA/NY by Sunday afternoon as a new cold front approaches from the west. Much of the day Sunday should be dry, although showers will likely develop along the Blue Ridge and across the Alleghanys late in the day as forcing/dynamics improve and diurnal heating is at its maximum. Showers/thunderstorms associated with the cold front approaching from the west are not expected to reach the area until after 00Z Mon. While strong heating will be present, overall dynamics/thermodynamics are not impressive with CAPES generally < 1000 J/KG and relatively warm temperatures aloft yielding to poor lapse rates, especially for mid-April. Mid/upper-level wind fields are weak. Upper troughing associated with the approaching cold front is broad yielding to poor forcing. SPC has not outlooked any portion of the CWA for severe, which agrees well with the generally < 10,000 Brooks- Craven Significant SVR parameter. Will carry chance thunder, but no mention of anything strong/severe at all. Temperatures will be unseasonably warm Tuesday, likely the warmest day of the next seven. This will especially be the case ahead of the cold front and with the warm front finally well north of the area, hence all of the CWA squarely in the warm sector. Temperatures Sunday afternoon will average 15 degrees above normal ranging from the 70s west of the Blue Ridge to the lower and mid 80s across the Piedmont. The increasingly west-east oriented cold front sags southward through the area Sunday night into Monday. Showers and a few thunderstorms will continue to accompany the front, but will gradually diminish in areal coverage and intensity given the loss of daytime heating. The front will stall in the vicinity of the NC/VA border Monday as upper-level support to push it further south is lost. Showers and thunderstorms should redevelop during daytime heating in the vicinity of the front. Would expect fairly good coverage of rainfall generally south of the Blue Ridge Monday afternoon before the activity diminishes Monday evening. With weak forcing aloft and activity primarily thermodynamically driven, again not expecting anything severe and this is again supported by low SIG SVR values and SPCs outlook of just general thunder. For Tuesday, the front remains stalled near or just south of the NC/VA border. The GFS/ECMWF have come into better agreement regarding this scenario than in previous model runs. However, there are no indications among most of the longer range models or a notable wedge developing as strong high pressure ridges southwest from the northern Atlantic. This could help to push the frontal boundary a little further south/west Tuesday, perhaps southwest towards Charlotte and Bristol. The wedge will stabilize the air mass over the region, confining any thunder to far southwest VA and other locations south of the CWA border. The wedge could have a significant impact on temperatures and the ECMWF, strongest with the wedge, shows max temperatures only in the 50s across the northeastern part of the CWA Tuesday as opposed to much warmer 60/70 degree readings indicated by the GFS/NAM. Will need to monitor this trend closely in future model runs to make appropriate adjustments in pops and temps. If the wedge materializes as the models are trending, temperatures will be nearly 10 degrees cooler than what is currently advertised and pops would be less and confined to far southwestern areas. For now, temps have been nudged toward the colder ECMWF, but not to the extent it currently advertises. The front will likely begin to return as a warm front Tuesday night, but more likely Wednesday as night time generally is not a favorable time frame for a wedge to return north outside of strong forcing, which is not apparent. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 415 AM EDT Saturday... An unsettled and wet pattern will remain in place through this period as the forecast area largely remains trapped within the baroclinic zone. The front to our southwest will begin to return northeast Wednesday as the next wave of low pressure aloft tracks from west to east across the Midwest. This next front will arrive Friday. Thus, the Sun-Tue pattern will likely repeat itself once again, first with a warm front lifting northward through the area Wednesday, accompanied by scattered showers/thunderstorms and then with the new cold front as we move into Friday. This front will too stall across the area Saturday before lifting north Saturday night into Sunday. Indications are that a much stronger and more significant weather system will reach the area by next weekend, but that is beyond this forecast period and will not be addressed at this time given notable discrepancies among the models as to how that system will evolve. Temperatures will generally average well above normal through the extended periods, generally on the order of 10 to 15 degrees above normal. Wednesday will be the coolest day as the wedge retreats/erodes. Thursday will be the warmest day ahead of the next cold front, leaving the CWA in the warm sector. It should be noted, that through this period, dynamics and forcing are marginal at best, so the severe convective threat remains minimal at this time. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... As of 125 PM EDT Saturday... Isolated afternoon showers and thunderstorms have popped up across the mountains. Some of these storms will move east of the Blue Ridge through the rest of the day. Confidence to include specific timing or thunderstorms is too low to include in the TAFs at this time, but the threat is certainly there. Any shower and thunderstorm activity will wane with the loss of heating this evening. Long term low visibilities are not expected to be an issue with the stronger storms. The chance for precipitation comes to an end tonight, with conditions returning to mostly VFR during the overnight hours. A few isolated spots may get fog early Sunday morning, especially those who received precipitation from this afternoon. Extended Aviation Discussion... On Sunday and Monday, the chance of showers and thunderstorms, and associated MVFR or lower ceilings and visibilities, will become more widespread in advance of an approaching cold front. This active weather pattern looks to continue through mid week before relief arrives by THU/FRI at the hands of another frontal passage. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH/RCS NEAR TERM...PH SHORT TERM...RAB LONG TERM...DS/RAB AVIATION...RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 432 AM EDT Sat Apr 15 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-161100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 432 AM EDT Sat Apr 15 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
Special Weather Statement
National Weather Service BLACKSBURG VA
1246 PM EDT SAT APR 15 2017
VAZ013-014-151745-
Pulaski-Montgomery-
1246 PM EDT SAT APR 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND CENTRAL MONTGOMERY COUNTIES AND THE NORTHERN
CITY OF RADFORD...
At 1245 PM EDT, a strong thunderstorm was located over Mc Coy, moving
east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Shawsville...
and Prices Fork.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3723 8020 3701 8042 3721 8068 3724 8062
3727 8051
TIME...MOT...LOC 1645Z 291DEG 11KT 3722 8058
PWSpecial Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT SAT APR 15 2017
VAZ022-023-034-151830-
Botetourt-Roanoke-Bedford-
145 PM EDT SAT APR 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROANOKE...SOUTH CENTRAL BOTETOURT AND WEST CENTRAL BEDFORD
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 145 PM EDT, a strong thunderstorm was located near Salem, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Stewartsville...
and Glenvar.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3739 7976 3722 7982 3722 7987 3719 7989
3724 8018 3737 8016
TIME...MOT...LOC 1745Z 268DEG 19KT 3732 8011
PWThe Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew a tree down on power lines along Garstland Dr. NW. Damage values are estimated.
Thunderstorm winds blew a tree down on a power line along Windsor Avenue, causing a power outage. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695480, 695478, 695479, 695481.